I am trying prednisone

Discussion in 'Fibromyalgia Main Forum' started by rickj44, Feb 21, 2009.

  1. rickj44

    rickj44 Member

    My legs feel so bad..I can sit for days and still have the heavy and weakness feelings..if i walk then i get a terrible feeling through the muscles.. and this can last for days.. I want a life.

    I have a woodworking shop i would like to use once and awhile.. So i thought i would try Prednisone to see if it will help my legs and then i can move more.. moving more will benefit everything.
    I know all the bad stuff about prednisone, i am only taking 20 mgs a day.. I am hoping i could maybe just take it, if i am going to use my legs alot on a certain day, and not take it all the time.

    I have been on it now for 3 days and i think i notice a difference.. my legs still are weak and heavy, but don't seem to have the terrible feeling, that gets me down, but its a bit too early to tell.. the Doctor wants to see me in 2 weeks.

    You know the say the benefits need to out-weigh the bad effects of this medication.. A trade off..
    If it gets me walking more then it will be worth it i hope.

  2. my dr has given me that a couple tiems for about 10 days and I felt sooo good on it?
  3. Wolverine

    Wolverine Member

    What are you trying Pred for specifically? Do you have arthritis or something? Or is it just a trial for general pain?

    20mg of pred is a really high dose. Careful of being on that much too long. I have adrenal insufficiency and am on 40mg a day (sometimes a bit more) of hydrocortisone, and that = 10mg of prednisone. 20mg of pred = 80mg of HC, which is pretty high for a daily dose. You wouldnt want to be on that much too long. I know others with adrenal insuff. who are on pred every day at 10mg a day and do well. Its ok to take higher dose for about a week or two max, but have to wean down very slowly once it gets past a week.

    Let us know how you go on it. Hope it helps.

  4. phage

    phage New Member

    My symptoms are more central than peripheral (fatigue, memory deficits, cognitive problems, etc). To treat an unrelated allergic reaction I started with 80 mg prednisone tapering off of it in 10 days. Near the end of this taper and for a little while after, I felt fantastic. Virtually symptom free. My doc dismissed this as a "buzzing" effect of prednisone. No doubt it has that effect at the higher doses, but it was only after I got to the low end that I felt so much better, and it did way more than give me energy. It removed all of my symptoms.

    Keep us posted--I'd really like to know if this works for you.

    I noticed you got a muscle biopsy. What specifically did they look for?

  5. victoria

    victoria New Member

    You might want to look into the differences between Cortef/cortisol and prednisone/prednisolone. Many do better with the more natural version (cortisol) than synthetic.

    The predisone is synthetic. I know for me, Cortef/cortisol worked much better than prednisolone, and I'm very unhappy I've not been able to locate cortisol here in Mexico.

    Cortisol is also what Dr. Jeffries always used and advised using, he wrote the book literally and figuratively about low dose/physiological dosages of it.

    It's like the difference between synthroid and Armour thyroid - they are not equal as doctors/drug companies like to make us believe.

    all the best,
  6. rickj44

    rickj44 Member

    Sorry its been so long, i am not getting any emails, when somebody replies.

    I am taking prednisone becuase the little walking i do, the aftermath is horrific..sounds like an exaggeration.
    But if i am on my legs for 20 mins..and have to sit down. thats it.. if i dare to stand anymore its only going to get worse.
    The calf muscles feel terrible.. I squeese them to try and stop the feeling.. I get in the bath tub and the hot water helps.
    I wrapped a heating pad around them to stop the feeling..in the muscle..

    So after a couple days of sitting and staying calm, i can continue and then it starts all over again if i have to be on my legs for too long.

    Anyways i notice now that, the prednisone , is helping.. i can walk farther and when i sit down i dont have the aftermath of terrible feeling in my legs.

    This seems like a small victory, for me. My legs still feel weak and heavy.. but the muscles feel a bit tight now that i am on Prednisone.

    I thought 20 mgs was a low dossage. I take 4 5mgs pills in the morning.. for 1 week and then 3 5mg pills after that.

    will have to look into Cortisol., i did have my blood work checked for that but have not got it back yet.. before i went on prednisone.

    So what your saying is i could go on Cortisol and get the same results, only its much safer to be on??

    I had a Muscle Biopsy because of the problems with my calf muscles.. been going on now for 12 yrs, and they where looking for muscle disease..thats all i know, they didnt tell me what specific diseases, but the test came back good.

    Thanks for the help.

    [This Message was Edited on 02/26/2009]
  7. rickj44

    rickj44 Member

    When you go on and off predinsone do you find withdrawl or any problems and how much time do you have between on and off.

    I found when i went on it, i had hot sweats, didnt last more than a good part of a day.felt clampy .. if i didnt do anything, it wasn't bad.

    I also had a little soar throat but not very much or too long.
    I would like to only take this medication, if i plan on using my legs more than i should..Then i might beable to control the terrible feeling inside and i can walk more.

    I really dont want to be on this medication all the time.

  8. Janalynn

    Janalynn New Member

    Do you take this for FM or CFS?
  9. I also had a muscle biopsy about 30 yrs ago when this dd started. It showed inflammation. This is when I was diagnosed with then called fibromyositis. Good luck, I also have trouble wallking.
  10. rickj44

    rickj44 Member

    I have been diagnosed with Fibromyalgia ( Male) I do have problems with Fatgiue, and i can eve feel the weakness through my arms.

    I would like to do the same..just take this pills as needed..becuause it seems to help the Discomfort in the leg muscle's'

    I haven't really found it to help the pain in my upper body.. rib pain and back.. but i am only taking 15 mgs now. I am working myself down, like you mention.
    This illness really sucks..It hard to keep going at times.

  11. Wolverine

    Wolverine Member

    Depends - some do better on one or the other. Prednisone lasts longer in the body - about 12 hours or so as opposed to HC's (hydrocortisone) 4 hours. But HC is much more bio-identical to our bodies' own cortisol - pred is synthetic. 15mg is getting there. Have you been on it non stop now since starting? Never stop it suddenly if you've been on it longer than a week or so.

    Would be good to try HC (cortisol) - brand is Cortef in the US if you can get a dr to prescribe it for you. Also you need to split cortef up into 3-4 daily doses as that's more how the body produces it - highest dose in the morning and lower as day goes on.
  12. rickj44

    rickj44 Member


    I sen my Doctor today and have been lowering the dosage every week, Only taking 5 mgs now.
    I found this helped the discomfort in the muscles in my legs. I dont get the aftermath of discomfort if i over walk and cross the line.
    But my Doctor doesn't want me on this drug.. I know what it does.., as he is afraid my adrenal glands will shut down over time and i will need this medication to live.

    Also it may take more and more medications over time , to keep the levels where they need to be.

    He wants me to see a specialist.. and go over it with him.. Any alternative drugs that may help..
    I know they say Fibro has no inflammation but i feel the pain in my upper body a bit better and i also have inflammation on my face.. My skin peels.. and no matter what i put on my face , it doesn't help. but prednisone did take most of it away..